Review Article

Olanzapine: An Antiemetic Option for Chemotherapy-Induced Nausea and Vomiting

Megan V. Brafford, PharmD, BCOP, and Ashley Glode, PharmD, BCOP

From Baptist Health Lexington, Lexington, Kentucky; Medical University of South Carolina, Charleston, South Carolina

Authors' disclosures of potential conflicts of interest are found at the end of this article.

Correspondence to: Megan V. Brafford, PharmD, BCOP, 1740 Nicholasville Road, Lexington, KY 40503. E-mail: megan.brafford@bhsi.com


J Adv Pract Oncol 2014;5:24–29 | DOI: 10.6004/jadpro.2014.5.1.8 | © 2014 Harborside Press®


  

ABSTRACT

Despite the appropriate use of pharmacologic and nonpharmacologic preventative measures, chemotherapy-induced nausea and vomiting (CINV) can be debilitating and can decrease quality of life for many patients. In addition, patients may be unwilling to continue chemotherapy treatment due to the uncontrollable nausea and vomiting associated with their therapy. Refractory CINV can occur at any point in a treatment cycle, despite adequate therapy for acute and delayed CINV. Current prevention strategies include using serotonin (5-HT3) receptor antagonists, corticosteroids, and/or neurokinin-1 receptor antagonists. Unfortunately, more pharmacologic options are needed to treat refractory CINV. The current standard of care for the treatment of refractory CINV includes phenothiazines, metoclopramide, butyrophenones, corticosteroids, cannabinoids, anticholinergics, and 5-HT3 receptor antagonists. Olanzapine, an atypical antipsychotic agent of the thiobenzodiazepine class, has the ability to target many different receptors, making it an attractive antiemetic agent.




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here